I am feeling like an idiot. Please explain this to me

Nurses General Nursing

Published

Ok. I am apparently having a brain fart or brain abduction because I am totally confused. I have read in two places now that a toxic level of acetaminophen in 150 mcg/ml.....BUT I have also learned that a patient should not get more than 4 grams of acetaminophen in a day....thats 4,000,000 mcg (1mg= 1,000mcg; 1000mg=1g) 150 mcg is only 0.15 mg...you give some times 350 mg in a single does of Tylenol....what gives??? Do they mean 150 mcg in 1 ml of blood drawn means toxicity? That has to be it because nothing else make any sense!

Altra, BSN, RN

6,255 Posts

Specializes in Emergency & Trauma/Adult ICU.

You're on the right track. Keep in mind that a typical dose of acetaminophen is 650mg (2 OTC tabs), and we often give 1000mg (1 g) for fever.

Specializes in Obstetrics, M/S, Family medicine.

To cause toxicity, an acute overdose must total ≥ 150 mg/kg (about 7.5 g in adults) within 24 hour. You are right the microgram toxicity is per mL of blood (they will talk about the serum level to determine toxicity). You can have someone who meets or exceeds the toxicity level, but may not exhibit signs, this is why a serum level is needed.

boggle, ASN, RN

393 Posts

Specializes in Med-Surg.

Wow, this shouldn't be so complicated, nurses have too much on their minds as it is!

I think you may be comparing two different things, the toxic dose and the toxic serum level of the drug.

Yes, current med books state 4 grams (4000mg) per day is the maximum dose for adults. Dose limit is lower for patients who already have liver disease.

My lab text (Lippincott- Manual of lab and diag. tests, Fishbach, 2004), states serum toxic level is greater than 200 ug/ ml 4 hours after ingestion and greater than 50ug/ ml at 12 hours after ingestion . (Therapeutic levels are 10-20 ug/ml.)

Now if I could find out what ug means.......

pagandeva2000, LPN

7,984 Posts

Specializes in Community Health, Med-Surg, Home Health.

ug-micrograms (I think).

Kolohe99

60 Posts

"u" is often used in place of the Greek letter micro "μ" which would make it micrograms like Pagandeva said.

morte, LPN, LVN

7,015 Posts

and 4 grms is for very short term use, like 2 days....then it drops down to 3 grms for , i think, 10 days......and over 65 starts at 3grms.....FROM ALL SOURCES

GilaRRT

1,905 Posts

I think Boggle was onto the crux of this question. Four grams per day and 150 mcg/ml are two separate issues. You must understand the difference. A simple analogy would be the following:

I have 100 mg of Xylotron and 100 ml of water. I mix that 100 mg of Xylotron into the 100 ml of water, and the molecules are dissolved and spread out evenly among the solution. This would give me a concentration of 100 mg in 100 ml, or 1 mg in 1 ml, or 1000 mcg in 1 ml.

This APAP discussion is a similar principle. Let's say you take the 4 grams of APAP. That APAP is digested and absorbed into the body via microvilli and travels to the liver and undergoes metabolism. (Good old first pass effect) Then, it in essence becomes dissolved in the blood if you will. Think of the body as a big container of water. After those four grams are dissolved, you can check a level of the medication or active metabolite of the medication in the plasma. In essence, the blood concentration of the dissolved substance. Hence, the reason you see mcg/ml.

Hopefully, that makes sense. On one hand we are talking about a static dose of a medication. On the other hand, we are talking about a dissolved concentration if you will.

Clearly, pharmacokinetics, protein and plasma binding, and target tissue absorption are going to make things more complicated; however, if you understand the basic concept, you will hopefully solve your dilemma.

ERNurse752, RN

1,323 Posts

A serum level > 150 ug/ml at 4 hours post ingestion is toxic - don't forget that the time the blood was drawn is everything in determining toxicity.

A serum level of 10 ug/ml could be toxic, depending on the time of ingestion and the time the level is drawn.

You can actually have an undetectable serum level and still have toxicity, if the acetaminophen is already metabolized. (It's actually the metabolite of acetaminophen, NAPQI, that is hepatotoxic.)

Liver enzymes will not typically start to rise until around 24 hours after a tylenol overdose.

There are tons of little factors to go into APAP toxicity. The local poison center should always be contacted in any potential toxicity situation.

+ Add a Comment

By using the site, you agree with our Policies. X